Get Medication for Dog’s Seizures
Frequent, recurrent seizures can be life-threatening.
Jon Geller, DVM
Q. I have a 5-year-old spayed miniature Dachshund who has had seizures since she was a year old. She has at least one every two weeks, and they have progressively gotten worse. She trembles and her head weaves. I hold her very close until it stops, then I take her outside where she vomits and has a bowel movement. Otherwise, she is a wonderful Dachsie.
Our vet has told us that the medication for the seizures would be far more harmful to her liver than the actual seizures themselves. Isn’t there something we can do for her? It breaks my heart.
A. Seizures are very uncomfortable for dogs. If they are occurring more than once every few months, they should be treated. Left untreated, they can increase in frequency, and ultimately lead to a fatal status epilepticus, or continuous seizure that causes body temperature to climb as high as 110 degrees, causing irreversible brain and organ damage.
Although some anti-seizure medication like phenobarbital can have some negative effects on the liver, these effects are usually not life-threatening if the blood levels of the medication are monitored and the dog is kept on the lowest possible dose needed to control seizures. Alternative medications, such as potassium bromide, do not cause serious liver damage, and could be used along with phenobarbital to help lower the dose.
You should seek a second (or third) opinion. Especially with worsening seizures, your little Dachshund could be at-risk for a life-threatening scenario.
Give us your opinion on Get Medication for Dog’s Seizures
Login to get points for commenting or write your comment below
Get New Captcha